Learning to be Thankful on the Bad Days… The Fight Against My Immune System

I don’t get along with my immune system.

To make a way too long of a story short, I’ll give you the Erica’s Cliff Notes version. My immune system attacks my eyes. When it attacks, I have “flare ups.” My eye/s goes bright red, I get smudged white spots in my vision, I’m sensitive to all light, and it’s extremely painful. It’s calledUveitis. The problem? It can slightly reduce vision or even lead to severe vision loss.

I’ve been dealing with it for six years, but in the beginning it wasn’t that bad. I would maybe get a flare up every couple of years or so, but they would go away with steroid drops. However, within the last couple of years I’ve been getting flare ups almost every few weeks. At first we were able to get them under control with the steroids, but now even when I’m on a low dosage of steroids I have flare ups. Hence, the problem. Steroids are not a long-term treatment. There are side effects with long-term use.

To be honest, I don’t think I was actually really concerned about the steroids until I was at a hockey game last year. I went to take a selfie and noticed in the photo that my left eyelid was drooping. Unfortunately, a permanent side effect of the steroids. For some reason, my left eye flares up more than the right. Because of that I take more steroids in the left. Over the next few months my left eye drooped even more. I remember being at a function with a friend of mine and taking a photo. He kept having us take the picture over, had us switch sides, and then finally laughed and said, “Your eye!” I felt so bad.

The crazy thing is that I know how vain this sounds because the truth is it’s probably not as bad as I’m describing. While there is a noticeable difference, on a good day all I have to do is tilt my head in a certain direction and you can barely tell on the photo. But still it drives me crazy and on really, really bad days makes me sad.

Another side effect with steroid usage is that it can increase the pressure of your eye, which can in return cause loss of eyesight. Mine spiked for a bit, but I was able to start a medication that has done a great job at keeping it low and controlled.

The third problem with steroids is cataract forming. Most people will actually eventually get cataract as they get older, but I’m well aware that I’ll probably end up having the surgery earlier than most since I’ve been on steroids for so long. The positive part of this is that the surgery is so advanced now that it also corrects your vision, which for someone who’s been wearing glasses since the third grade is a major plus.

In January my doctor decided to go another route to try and stop my flare ups and get me off of the steroids for good: immunosuppression therapy. It’s exactly how it sounds. You go on medication that suppresses your immune system. In my case we were going with Methotrexatethat’s taken orally. With Methotrexate you can’t drink alcohol (such a damper to my mid-twenties) and you have to have your liver tested every couple of months to make sure the medication isn’t damaging it. Not to mention I’m absolutely terrified to catch a cold or the flu now. There are different dosage levels so it gives you room to play around. I’ve been on it for six months.

Right now is where I need to point out my really incredible support system. There have been family members and friends who’ve been on this journey with me nonstop. My mom has traveled hours to come with me to doctors’ appointments. When I wanted to get a second opinion, a friend of mine from grad school took off work just to go with me. Two of my friends even let me camp out of their couch before dragging me out of my pity party. And that’s only a small handful of them. For them I am thankful.

Last week I started listening to a podcast called Strangers. It tells true stories about the people we meet. That’s where I heard the story of Jenni. Jenni has cancer. The surgery to remove Jenni’s cancer the first time made it where she didn’t even recognize herself. Then she lost her health insurance, and the cancer came back. Then back again. Each time it comes back her survival rate drops. Jenni’s story made me check myself. It’s a sad reminder that things can always be so much worse. I could have loss my eyesight. What if I didn’t have health insurance? What if I didn’t have doctors as invested in my health as I am? I’ve even joined a support group online and seeing others’ stories makes it clear that my case could be so much more severe.

Even so, the truth is that I am writing this because today I felt really, really bad. My last flare up was four weeks ago, so while the Methotrexate maybe working some by making the flare ups shorter and not as painful, it’s not doing what I fully need it to do.

And so onto the next step: Methotrexate injections. Starting next week I’ll be injecting Methotrexate into myself once a week. For someone who’s scared of needles, this is definitely a mood killer.

But after listening to Jenni’s story, I realize how all of my whining and feeling sorry for myself is somewhat pathetic. I mean it’s tough, but it could be so much worse.

So come next week I’m going to learn to inject my meds myself and I’ll deal with it. Actually, no. I won’t just deal, but I’ll succeed and come out a stronger person for it. And as a stronger person that means recognizing that some days are still going to suck, but to be thankful for even the sucky ones and to remember to laugh on every single one of them.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s